Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 96, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 30, 2015, 1:37 PM MST for Santa Cruz County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2015, 1:37 PM MST (20:37 UTC)
- Expired
- Aug 30, 2015, 2:00 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS55 KTWC 302037
SVRTWC
AZC023-302100-
/O.NEW.KTWC.SV.W.0096.150830T2037Z-150830T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST SUN AUG 30 2015
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SANTA CRUZ COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 200 PM MST
* AT 135 PM MST...DOPPLER RADAR INDICATED A COUPLE OF SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. ONE STORM WAS EAST OF NOGALES OVER KINO
SPRINGS...AND MOVING NORTHWEST AT 5 MPH. THE OTHER ONE WAS ABOUT 8
MILE EAST OF TUBAC.
* LOCATIONS IMPACTED INCLUDE...
OPEN COUNTRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3150 11107 3166 11086 3139 11066 3133 11073
3133 11094
TIME...MOT...LOC 2035Z 134DEG 5KT 3138 11080
$$1 follow-up statement
754
WWUS55 KTWC 302058
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST SUN AUG 30 2015
AZC023-302108-
/O.EXP.KTWC.SV.W.0096.000000T0000Z-150830T2100Z/
SANTA CRUZ AZ-
158 PM MST SUN AUG 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 200 PM MST...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3150 11107 3166 11086 3139 11066 3133 11073
3133 11094
TIME...MOT...LOC 2050Z 134DEG 5KT 3138 11080
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 10:05 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 30, 10:05 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 1005 AM MST SUN AUG 30 2015 .SYNOPSIS...ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND MONDAY. SOME STORMS WILL GENERATE STRONG WINDS AND LOCALLY HEAVY RAINFALL...WITH AREAS OF BLOWING DUST POSSIBLE. A SLOW DRYING TREND WILL THEN LIMIT THUNDERSTORMS TO EAST OF TUCSON THE SECOND HALF OF THE WEEK. HOTTER THAN AVERAGE TEMPERATURES WILL FALL TO NEAR AVERAGE AROUND THE MIDDLE OF THE WEEK. && .DISCUSSION...CURRENT FORECAST LOOKED ON TRACK WITH SHOWERS AND THUNDERSTORMS REDEVELOPING THIS AFTERNOON THROUGH THIS EVENING. ANOTHER DAY OF HIGH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL BEFORE STARTING TO LOWER TO NEAR SEASONABLE READINGS THIS COMING WORK WEEK. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE DETAILS. && .AVIATION...VALID THRU 31/18Z. CLOUDS WILL THEN BE ON THE INCREASE LATE THIS MORNING THROUGH THE AFTERNOON WITH ANOTHER ROUND OF SCT SHRA/TSRA IN STORE. SIMILAR TO SATURDAY...SHRA/TSRA AREAL COVERAGE WILL BE RELATIVELY WIDESPREAD AND CONTINUE INTO THE EARLY EVENING HOURS. BRIEF MVFR CONDITIONS AND GUSTY WINDS TO 45 KTS WILL BE POSSIBLE IN AND AROUND THE STRONGER STORMS. OUTSIDE OF THUNDERSTORM INFLUENCE SURFACE WINDS WILL GENERALLY BE UNDER 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY...WITH RELATIVELY SIMILAR COVERAGE TO SATURDAY...ONLY LESS ACTIVITY OVER THE FAR WESTERN ZONES. PRIME CONCERN TODAY IS STRONG WINDS AND HEAVY RAIN DUE TO SLOW MOTIONS. THIS BASIC IDEA WILL CONTINUE EARLY THIS WEEK...WITH DAILY AFTERNOON AND EVENING STORMS EXPECTED. STARTING MONDAY STORMS WILL TEND TO BE MORE FOCUSED OVER EASTERN ZONES...WITH SIGNIFICANTLY DIMINISHED THUNDERSTORM ACTIVITY FROM WEDNESDAY ON. THUNDERSTORMS ARE EXPECTED TO BE WET AND AS IS TYPICAL MAY PRODUCE STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. OUTSIDE OF THUNDERSTORMS GENERALLY LIGHT TERRAIN DRIVEN WINDS ARE EXPECTED. FROM MONDAY ONWARD A WEST TO SOUTHWEST FLOW WILL GRADUALLY DEVELOP ACROSS ARIZONA. THE STRONGEST WINDS WILL BE ACROSS ZONE 150...PEAKING IN THE 15-20 MPH RANGE. THIS FLOW WILL ALSO STEADILY PUSH THE MOISTURE OUT OF THE REGION FOR DECREASING CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. && .CLIMATE...YESTERDAY WAS THE 81ST STRAIGHT DAY IN WHICH THE LOW TEMPERATURE WAS 70 DEGREES OR WARMER. THE PREVIOUS 81 DAY STREAK OCCURRED IN 2013. THE OFFICIAL NWS FORECAST HAS THIS RECORD BEING BROKEN ON TODAY. UNLESS THE AIRPORT GETS HIT WITH A STRONG THUNDERSTORM...THIS RECORD WILL LIKELY CONTINUE TO ADD DAYS INTO NEXT WEEKEND. && .PREV DISCUSSION...THE LARGE SCALE PATTERN SHOWS A WEAKENING RIDGE OVER THE DESERT SOUTHWEST...CAUGHT IN A SQUEEZE PLAY BETWEEN THE REGIONAL TROUGH NORTHWEST AND NORTH OF OUR AREA...AND A DECENT LOW NEAR CENTRAL AND SOUTHWEST TEXAS. THE 300MB INFLECTION OF THESE FEATURES PUT A HIGH CENTER JUST SOUTH OF US WITH THE LOW OVER SOUTHWEST TEXAS SHOWING UP VERY WELL AT H3 RELATIVELY WELL STACKED. THE RESULTING UPPER LEVEL FLOW SHOWS GOOD DIVERGENCE OVER SOUTHEAST ARIZONA THIS AFTERNOON. THAT WILL HELP ORGANIZE SOME STORMS OVER THE AREA...WITH THE RESULTING ORGANIZATION HELPING TO DEVELOP STRONG OUTFLOWS AGAIN THIS AFTERNOON. THIS WILL BE IMPORTANT SINCE THE MID LEVEL AND STORM LEVEL FLOWS REMAIN SO WEAK. THE H7 THETA-E RIDGE THAT WE SAW WEST OF TUCSON YESTERDAY WILL ALSO SHIFT FURTHER EAST TO A POSITION OVER EASTERN PIMA AND SANTA CRUZ COUNTIES THIS AFTERNOON. THESE TWO FEATURES WILL TEND TO FOCUS OUR BEST ACTIVITY INITIALLY FROM EASTERN PIMA AND SANTA CRUZ COUNTIES EASTWARD THIS AFTERNOON...WITH AN OUTFLOW ASSIST INTO PORTIONS OF THE TOHONO O'ODHAM NATION AND SOUTH CENTRAL PINAL COUNTY LATER. FOR MONDAY...BOTH OF THESE FEATURES (THE H7 THETA-E RIDGE AND FAVORABLE UPPER LEVEL DIFFLUENT AREA) SHIFT EASTWARD AS THE SOUTHWESTERLY FLOW SLOWLY INCREASES ACROSS WESTERN PORTIONS OF THE STATE. THAT WILL PUT OUR AREA OF FOCUS MAINLY FROM TUCSON EASTWARD. BY TUESDAY AND WEDNESDAY THE SOUTHWESTERLY FLOW WILL SLOWLY START TO TAKE IT'S TOLL ON OUR MOISTURE. THERE'S ONLY SO LONG THE DEEPER MOISTURE CAN HOLD ON IMMEDIATELY TO OUR WEST. DIMINISHING ACTIVITY FOR MUCH OF OUR AREA TUESDAY AFTERNOON WITH MOST OF THE STORMS EAST OF TUCSON. THE REMNANTS OF THE RIDGE WILL BASICALLY HAVE FILLED BY THEN. WE PROBABLY WON'T HAVE COMPLETELY DRIED OUT FOR THE SIMPLE FACT THE FLOW AT OUR LATITUDE WON'T BE STRONG ENOUGH TO SCOUR US OUT. THE THUNDERSTORM COVERAGE HOWEVER WILL BE BELOW AVERAGE AT BEST BY FRIDAY. THE LARGE SCALE FLOW ISN'T FAVORABLE FOR MONSOON ACTIVITY NEXT WEEK...HOWEVER THE EASTERN PACIFIC TROPICS ARE GETTING BUSY AGAIN AND WITH THIS MEAN TROUGH POSITION HANGING ON THROUGH THE NORTHERN AND CENTRAL GREAT BASIN...WE MIGHT BE ABLE TO COAX SOME PERIPHERAL TROPICAL INFLUENCES IN OUR GENERAL DIRECTION BY THEN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:38 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 29, 6:36 PM MST | Special Weather Statement | TWC | Pinal | 54 min |
| Aug 30, 2:13 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Aug 30, 4:51 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.